UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 74

of 'Immediate hypersensitivity reactions to radiocontrast media: Clinical manifestations, diagnosis, and treatment'

74
TI
Immediate reactions following iodinated contrast media injection: a study of 38 cases.
AU
Dewachter P, Laroche D, Mouton-Faivre C, Bloch-Morot E, Cercueil JP, Metge L, Carette MF, Vergnaud MC, Clément O
SO
Eur J Radiol. 2011;77(3):495. Epub 2009 Oct 14.
 
OBJECTIVES: To investigate the pathomechanisms involved in cases of immediate hypersensitivity reactions occurring after the administration of iodinated contrast media.
MATERIALS AND METHODS: Patients having presented clinical signs of immediate hypersensitivity suggesting allergy after iodinated contrast medium were investigated. Histamine and tryptase concentrations were measured, and/or skin tests were performed. Patients with positive skin tests to the culprit contrast agent were classified as IgE-mediated allergic hypersensitivity (Group I) and patients with negative skin tests as non-allergic hypersensitivity (Group II).
RESULTS: 38 patients were included. Most reactions appeared after non-ionic (n = 32). Reactions were more frequently severe following ionic than non-ionic (p = 0.014). Skin testing was not performed in 11 patients. Skin tests with the culprit contrast agent were negative in 26% of the patients (Group II,n = 7) whereas they were found positive with the contrast agent in 73% of the patients (Group I, n = 19). Latex-induced reaction was diagnosed in one patient, and was consequently excluded from the cohort. In Group I, the frequency of cross-reactivity with the other commercialized iodinated contrast media was low (7%). Cardiovascular signs were present in Group I (52.6%, n = 10), and absent in Group II (p = 0.023). Histamine and tryptase concentrations were higher in patients who had cardiovascular signs (p<0.02).
CONCLUSION: Immediate reactions with clinical signs suggesting allergy along with positive skin tests with the administered contrast agent confirm immediate allergic hypersensitivity (anaphylaxis) to this agent. Consequently, the culprit contrast agent should be definitely avoided as well as cross-reactive ICM in order to prevent further recurrences.
AD
Service d'Anesthésie-Réanimation Chirurgicale&SAMU de Paris, Hôpital Necker-Enfants Malades, AP-HP, UniversitéParis-Descartes, 149 Rue de Sèvres, 75015 Paris, France. pascale.dewachter@yahoo.fr
PMID